Prednisolone 'come down' vs flare?

Hi everyone,

Just before Christmas, I experienced a bad bout of costochondritis, which ended up with me being off sick from work for a few weeks. My regular rheumy refused to give me steroids, saying that because I'd never had them before there was no evidence they would work for me (?!?!?), so I had to make do with co-codamol and NSAIDs.

I had an appointment at Rheumetology in April and ended up seeing a lovely locum. She asked me how I'd got on with steroids for my costochondritis and appeared visibly shocked when I told her I hadn't been allowed any. She immediately prescribed me a short course/low dose so that no one could ever use the excuse that I'd never been prescribed them before as an excuse not to give them when I really needed them.

The first week started off on 15mg daily. On the first day I got a banging migraine (with aura) two hours after taking it, which lasted about 6 hours. I only got about 3 1/2 hours sleep that night, but felt fully functional the next day. After that I felt pretty good every day - less pain (which in turn meant better sleep), more energy, feeling 'well', etc.

The next week I was down to 12.5mg daily and felt fine for the first 3 days or so, then noticed I more pain creeping in.

Third week I was down to 10mg daily and felt more tired, a bit achy, and less 'well', but still better than usual.

Then down to 7.5mg daily the next week, and now 5mg daily this week, with 2.5mg daily next week.

So this week, on 5mg daily I feel rubbish. The familiar 'flu' feeling has returned - shivery, headachy, nausea, swollen glands and pain in my neck/throat, mouth ulcers, much more sore joints, etc.

Is this just 'come down' from the steroids, even though it was such a low dose and is reducing slowly?

Is this me just going back to how I usually feel - I've just forgotten because I felt ok for a couple of weeks?

Am I having a flare that would have happened anyway?

Is my body telling me I need prednisolone to function normally?

Am I coming down with something? This seems unlikely, as I'm not getting worse/better after 3 days of feeling like this.

It's worth mentioning that I've been on leave this week and have had a lovely week of taking it easy and pottering about, so it's not like I've been overdoing things.

The locum rheumy wants me to email her a couple of weeks after I've finished the course of prednisolone and let her know what happened/how I felt when I started it, each time I reduced the dose and what happened when I finished it. I wish she would stay because she's so much more helpful and interested than my regular rheumy!

Thanks for listening, and I'd really appreciate hearing your opinions and experiences of prednisolone 💐

6 Replies

oldestnewest
  • How frustrating, Nurseladybird.

    So you've had about 4 weeks of pred so far, and no more than a week on any particular dose?

    I've been on pred for a year now, and had constant problems with a severe set of symptoms - sweats, nausea, tachycardia, shaking and extreme fatigue. From what I read, these symptoms seem more typical of steroid imbalance than yours do, but I do think that changes in steroid dosing could cause problems on their own for some of us.

    I'm sure there will be more experienced people here who can be more helpful about typical come-downs, though.

    Hope it resolves very soon x

  • Thank you, Whisperit x

  • Hello nurseladybird

    My humble opinion is that the higher dose pred was where your body wanted to be.

    I've been on a base level 5mg for 15 years and I tend to increase it when a flare starts. Usually only to 10 and quickly taper off ( I have frequent but short-3 day flares ).

    Having said that! I understand that 7.5 mg is the highest long term dose recommended so, it looks as if you should have a disease modifying drug added ...steroid sparing.

    Many here are on mycophenate and barnclown posted on the efficacy of this drug on Saturday. I live in Australia and it doesn't seem to be prescribed as often but I wonder if you can catch your lovely locum and discuss this with her?

    All the best

    Penelope

    🦋🐬🐳

  • Thank you Penelope-Mary, that's really helpful. I did wonder if she was testing me to see if I might need more treatment, as I've only been on hydroxychloroquine until now. I'll get in touch with her and see what she says.

    Thanks again 💐

  • You've got a lupus flare or co-excisting condition flare. The prednisalone is a anti inflammatory drug. It's side effects of taken for long term use are thin, paper skin, brittle bones, round moon face, weigh around the tummy, diabetes not shivering,flu like symptoms of a flare? Prehaps you should consider contacting​ her sooner?

  • Hi nurse ladybird

    Sorry to read your having a tough time with lupus, particularly chostochronditis which can be very painful!.

    A tip I learn t from one of my Rheumy consultants was if the symptoms only lasted a day or two then it was steroid reduction. If they lasted a week then it was a flare!. Reducing steroids is hard and I really do feel yours is a flare after having benefit from higher doses!. It really is hard to know though!. So glad that Rheumy locum wants details of symptoms at which dose etc. Very thorough and you'll be able to give her good info. It's true that sometimes locum's can be better than our regular doctors as they want to impress and in the case of GP's are not bogged down in admin jobs like the full timers are!.

    Hope that's helpful and you are better soon. It's horrible having a better time then losing it!. Hope you see the locum Rheumy again soon. X

You may also like...